Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 86, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2014, 2:12 PM CDT for Jefferson County, Missouri; Monroe County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 2:12 PM CDT (19:12 UTC)
- Expired
- May 9, 2014, 3:00 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Monroe County, IL, Jefferson County, MO
The radar
The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453
WUUS53 KLSX 091912
SVRLSX
ILC133-MOC099-092000-
/O.NEW.KLSX.SV.W.0086.140509T1912Z-140509T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
212 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTHWEST ILLINOIS...
SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 300 PM CDT
* AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
OLYMPIAN VILLAGE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NEW DESIGN...KIDD...CHALFIN BRIDGE...FULTS...MAEYSTOWN...RENAULT...
AMES AND BURKSVILLE.
THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI NEAR EXIT 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3813 9039 3837 9010 3818 9004 3814 9004
3809 9021 3811 9024 3813 9025 3811 9026
3809 9029 3810 9033 3808 9035
TIME...MOT...LOC 1912Z 228DEG 39KT 3812 9034
HAIL...1.00IN
WIND...<50MPH
$$
TES2 follow-up statements
376
WWUS53 KLSX 091924
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI MAY 9 2014
MOC099-091934-
/O.CAN.KLSX.SV.W.0086.000000T0000Z-140509T2000Z/
JEFFERSON MO-
224 PM CDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3814 9004 3813 9021 3820 9025 3834 9009
3818 9004
TIME...MOT...LOC 1924Z 236DEG 44KT 3819 9016
$$
ILC133-092000-
/O.CON.KLSX.SV.W.0086.000000T0000Z-140509T2000Z/
MONROE IL-
224 PM CDT FRI MAY 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MONROE
COUNTY UNTIL 300 PM CDT...
AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF NEW DESIGN...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
NEW DESIGN...AMES AND BURKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3814 9004 3813 9021 3820 9025 3834 9009
3818 9004
TIME...MOT...LOC 1924Z 236DEG 44KT 3819 9016
HAIL...1.00IN
WIND...<50MPH
$$
TES718
WWUS53 KLSX 091936
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT FRI MAY 9 2014
ILC133-091946-
/O.CAN.KLSX.SV.W.0086.000000T0000Z-140509T2000Z/
MONROE IL-
236 PM CDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3814 9004 3813 9021 3820 9025 3834 9009
3818 9004
TIME...MOT...LOC 1936Z 236DEG 44KT 3827 9000
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 1 minute earlier.
Area forecast discussion, May 9, 2:11 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 211 PM CDT Fri May 9 2014 .SHORT TERM: (Through Late Tonight) Issued at 200 PM CDT Fri May 9 2014 Ongoing afternoon thunderstorms across parts of southeast MO and southwest IL are expected to move out of the CWA tonight. Instability and shear parameters remain sufficient for severe thunderstorms. The cold front which was moving through MO/IL this afternoon will make some additional southeastward progress tonight before briefly stalling in southern MO. Kanofsky .LONG TERM: (Saturday through Next Friday) Issued at 200 PM CDT Fri May 9 2014 Active weather is anticipated over the next few days followed by cooler temperatures next week. Saturday...The stalled boundary in southern MO quickly lifts back northward as a warm front tomorrow. Southerly flow will advect a warm and moist air mass back into MO. Some models show weak vorticity maxima that would provide upper support during the aftn, and some models show the remnants of the previous night's H85 LLJ max focused across the boundary on Sat aftn. Either interaction with the lifting warm front on Saturday would produce SHRA/TSRA. Severe storms are possible since models are forecasting 40-60 kts of 0-6 km bulk shear along with H7-H5 lapse rates around 6.5-7 deg C/km. Additional (and probably more widespread) pcpn should develop overnight due to a strong southwesterly LLJ focused over KS and MO. Sunday through Thursday...A new trough develops out west and eventually progresses across the central CONUS early in the week, although models continue to disagree on the timing of the surface cold frontal passage through MO/IL. Surface cyclogenesis over western KS and the OK panhandle occurs on Sun, and the resulting flow pattern should lift Saturday's warm front farther north into IA, leaving the LSX CWA in the warm sector on Sun. 30-40 kts of 0-6 km shear would be sufficient for severe thunderstorms on Sun across the northern half of the CWA. In addition, line convection may develop upstream (0-6 km shear vectors become parallel to the H85 boundary) and move across the region on Sunday night. The chance for thunderstorms will persist until the upper trough axis shifts east and the next cold front has moved across the area, probably on Mon night or Tue. Thereafter, a period of cooler weather is expected with a cyclonic or northwest upper flow pattern in place through the end of the week. Some of the shortwaves/vort lobes rotating through the upper trough could support precipitation, but confidence in the timing is low due to model disagreements. Kanofsky && .AVIATION: (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1227 PM CDT Fri May 9 2014 Main concern for this afternoon is threat of TSRA in STL area, and for details on this see specific KSTL section below. For KUIN and KCOU, only expecting a few fair weather clouds aoa 3kft this afternoon, with this cloudiness dissipating this evening followed by another batch of high level clouds pushing into the region late tonight and Saturday morning. Specifics for KSTL: Believe primary threat of storms will be S of STL metro this afternoon as current activity over E Ozarks tracks into S IL. However, cannot totally rule out some development further north near frontal boundary...which appears to be near a SPI to west of VIH line attm. While IFR cigs/vsbys are likely with the most robust convection, outside of the storms expect clouds aoa 5kft. Shortwave fueling this afternoon's storms should give the front enough of an ewd kick on end the thunderstorm threat by early this evening. Any clouds overnight and into Saturday morning should be high level ci. Truett && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 9, 4:58 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 458 AM CDT FRI MAY 9 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 458 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION SATURDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE SATURDAY THROUGH SUNDAY NIGHT CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. GLASS
In the hours before
Local storm report, May 9, 1:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL FARMINGTON 37.78N 90.43W
05/09/2014 E0.25 INCH ST. FRANCOIS MO FIRE DEPT/RESCUE
REPORTED BY FARMINGTON FIRE AND RESCUE.
&&
FUCHSLocal storm report, May 9, 1:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL IRONTON 37.60N 90.64W
05/09/2014 E0.25 INCH IRON MO 911 CALL CENTER
&&
FUCHSLocal storm report, May 9, 1:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 3 E POTOSI 37.94N 90.73W
05/09/2014 E1.00 INCH WASHINGTON MO PUBLIC
QUARTER MILE SOUTH OF STATE HIGHWAY 8...TWO MILES SOUTH
OF MINERAL POINT.
&&
FUCHSLocal storm report, May 9, 2:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 4 N BONNE TERRE 37.98N 90.55W
05/09/2014 E0.25 INCH ST. FRANCOIS MO TRAINED SPOTTER
ALONG THE ST. FRANCOIS-JEFFERSON COUNTY LINE.
&&
FUCHSLocal storm report, May 9, 2:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL IRONTON 37.60N 90.64W
05/09/2014 E0.25 INCH IRON MO LAW ENFORCEMENT
HEAVY RAIN WITH PEA-SIZED HAIL WITHIN THE CITY LIMITS
OF IRONTON.
&&
FUCHSLocal storm report, May 9, 2:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 SSE FARMINGTON 37.75N 90.41W
05/09/2014 E0.70 INCH ST. FRANCOIS MO EMERGENCY MNGR
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:59 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 46 min |
| May 9, 1:05 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 40 min |
| May 9, 1:27 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 48 min |
| May 9, 1:37 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 38 min |
| May 9, 1:57 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 48 min |
| May 9, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 42 min |
| May 9, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 31 min |
| May 9, 6:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 32 min |
| May 9, 1:34 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.